Oklahoma, 2012

Flash Flood in Oklahoma, September 29, 2012

September 29, 2012 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed over southeastern Oklahoma during the morning hours of the 29th as an upper level low pressure system moved across northern Texas. Some of these storms produced locally heavy rainfall with just under 5 inches of rain falling near Stigler in Haskell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed over southeastern Oklahoma during the morning hours of the 29th as an upper level low pressure system moved across northern Texas. Some of these storms produced locally heavy rainfall with just under 5 inches of rain falling near Stigler in Haskell County. This excessive rainfall resulted in some flash flooding in and around Stigler.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 29, 5:07 AM CST, 4 hours 53 minutes earlier.

Area forecast discussion, Sep 29, 5:07 AM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
607 AM CDT SAT SEP 29 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
BAND OF ONGOING CONVECTION NEAR THE INTERSTATE 40 CORRIDOR WILL
LIKELY IMPACT KFSM AND POSSIBLY MLC THROUGH THE MORNING HOURS.
ALSO ONGOING IFR CEILINGS ACROSS FAR NW WILL PREVAIL THROUGH MID
MORNING BEFORE GRADUALLY LIFTING INTO VFR RANGE BY TOWARD NOON.
THE COVERAGE OF CONVECTION MAY WANE THIS AFTERNOON...BEFORE
INCREASING AGAIN THIS EVENING AND OVERNIGHT OVER SE OK. KMLC/KFSM
WILL HAVE A CHANCE FOR FLIGHT IMPACTS...WITH DRY WEATHER FURTHER
NORTH.

&&

.PREV DISCUSSION... /ISSUED 350 AM CDT SAT SEP 29 2012/

DISCUSSION...
UPPER TROUGH AXIS CURRENTLY EXTENDING ACROSS WRN OK INTO TX WILL
DEEPEN AND CLOSE OFF AS IT MOVES TO THE EAST OVER THE WEEKEND.
MODELS REMAIN FAIRLY CONSISTENT WITH THE CUT OFF OCCURRING ACROSS
WRN AR...JUST EAST OF THE FORECAST AREA. PRECIP CHANCES WILL
DECREASE OVERNIGHT AND SUNDAY MORNING AS THE BEST FORCING WILL BE
TO THE EAST. AREAL COVERAGE OF CONVECTION LESS ACROSS THE NORTH
TODAY...HOWEVER WITHIN THE LIMITED FLOW...TROPICAL LIKE
ENVIRONMENT EVEN ISOLATED ACTIVITY WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL TODAY. ONCE THIS SYSTEM CLEARS OUT
SUNDAY...SEVERAL NICE EARLY FALL DAYS ARE ANTICIPATED. BY MID
WEEK...SOUTHERLY WINDS WILL BE ON THE INCREASE AS HIGH PRESSURE
MOVES TO THE EAST. NEXT BOUNDARY EXPECTED IN THE LATE THURSDAY
TIME FRAME...WITH THE LATEST ECMWF NOW A LITTLE SLOWER. HAVE
REMOVED POPS FOR THE TIME PERIOD AHEAD OF THE FRONT...HOWEVER WILL
KEEP LOW POST FRONTAL POPS ACROSS NE OK AN NW AR FROM THURSDAY
AFTERNOON THROUGH THE OVERNIGHT AS THE ASSOCIATED UPPER TROUGH AXIS
SWINGS THROUGH THE AREA. CONSIDERABLY COOLER WEATHER IN STORE FOR
THE LATTER PORTION OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   79  60  81  57 /  20  20  10  10
FSM   77  61  78  56 /  40  30  20  10
MLC   76  63  80  56 /  60  30  20  10
BVO   79  56  80  51 /  20  10  10  10
FYV   77  53  77  50 /  20  10  10  10
BYV   77  54  75  51 /  20  10  10  10
MKO   78  60  80  55 /  30  20  10  10
MIO   78  54  77  53 /  20  10  10  10
F10   76  62  80  56 /  40  20  10  10
HHW   76  63  80  56 /  80  60  30  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...07
Hazardous weather outlook, Sep 29, 4:05 AM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
505 AM CDT SAT SEP 29 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
505 AM CDT SAT SEP 29 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTH OF A LINE FROM TULSA TO FAYETTEVILLE.
	ONSET...ONGOING.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...NORTHWEST OF A PAWNEE TO BARTLESVILLE LINE.
	ONSET...AFTERNOON.

DISCUSSION...
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TODAY
ACROSS ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...WITH WINDS
ALOFT FAVORING SLOW MOVING CELLS.  THIS SLOW MOVEMENT ALONG WITH
A MOIST AIR MASS WILL CONTRIBUTE TO LOCALLY HEAVY RAINFALL AMOUNTS.
THE HEAVIEST AND MORE WIDESPREAD RAINS WILL BE NEAR AND JUST
NORTH OF INTERSTATE 40 THIS MORNING...AND FOCUS FURTHER SOUTHWARD
DURING THE AFTERNOON AND OVERNIGHT HOURS AS A STORM SYSTEM
PASSES THROUGH CENTRAL TEXAS.  BREEZY NORTH WINDS AND DRIER AIR
WILL WORK INTO AREAS NEAR THE OKLAHOMA KANSAS BORDER WHICH WILL
RAISE FIRE WEATHER CONCERNS ACROSS THIS AREA DURING THE AFTERNOON.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY AND TUESDAY...NO HAZARDS.
WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
ISOLATED THUNDERSTORMS WILL CONTINUE ON SUNDAY AS THE STORM
SYSTEM OVER TEXAS MOVES SLOWLY EASTWARD.  DRY AND MILD WEATHER
WILL PREVAIL MONDAY AND TUESDAY...WITH INCREASING WINDS AND
WARMER TEMPERATURES ON WEDNESDAY WHICH WILL RAISE FIRE WEATHER
CONCERNS.  THUNDERSTORM CHANCES INCREASE LATE THURSDAY AS THE
NEXT COLD FRONT ARRIVES...WITH NOTICEABLY COLDER TEMPERATURES
LIKELY BY LATE WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Western Arkansas radar (KSRX), 68 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Haskell

When
September 29, 10:00 AM CST to 11:00 AM CST
Where
Haskell County, 1.04 mi E of Stigler to 0.65 mi ENE of Stigler
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.248, -95.112

A few roads in town were briefly closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413850.